What are the side effects of stopping amitriptyline?
Amitriptyline is a tricyclic antidepressant used to treat depression. If amitriptyline is discontinued suddenly after you have taken the medication for several months or years, it is possible to develop withdrawal symptoms or side effects.
Side effects from discontinuation of amitriptyline include nausea, headaches, malaise, irritability, restlessness, abnormal dreams and insomnia.
The side effects of stopping amitriptyline are not caused by physical dependence. Rather, the symptoms occur because when you suddenly discontinue use of amitriptyline, chemical levels in your brain drop dramatically.
The side effects of stopping amitriptyline usually subside within two weeks, according to RxList.com.
Some patients develop mania or severe depression within two to seven days of stopping amitriptyline, according to RxList.com. Like the other symptoms caused by discontinuation, this is only temporary.
In order to avoid the side effects associated with stopping amitriptyline, your doctor is likely to gradually taper off your dosage of the drug once you no longer need it to manage your depression. Additionally, it is important that you do not forget to take amitriptyline or run out of the medication.